Alert archive / Hawaii / High Wind Warnings in 2017
High Wind Warning 15, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind warning at Dec 21, 2017, 3:35 AM HST for Hawaii County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 21, 2017, 3:35 AM HST (13:35 UTC)
- Expired
- Dec 21, 2017, 9:47 AM HST
- In force
- 6 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560 WWHW70 PHFO 211335 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 335 AM HST Thu Dec 21 2017 ...HIGH WIND WARNING FOR BIG ISLAND SUMMITS THROUGH TONIGHT... HIZ028-220245- /O.NEW.PHFO.HW.W.0015.171221T1335Z-171222T1600Z/ Big Island Summits- 335 AM HST Thu Dec 21 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect until 6 AM HST Friday. * WINDS...North 65 to 75 mph with localized gusts over 110 mph. * TIMING...Through tonight. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution or cancel travel within the affected area altogether. PRECAUTIONARY/PREPAREDNESS ACTIONS... A high wind warning means that winds at the summits are expected to be at least 56 mph with gusts over 66 mph. Travel to the summit areas should be delayed until winds subside. && $$
1 follow-up statement
205 WWHW70 PHFO 211947 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 947 AM HST Thu Dec 21 2017 HIZ028-212100- /O.CAN.PHFO.HW.W.0015.000000T0000Z-171222T1600Z/ Big Island Summits- 947 AM HST Thu Dec 21 2017 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased below warning and advisory levels at the Big Island summits, therefore the National Weather Service in Honolulu has cancelled the High Wind Warning. Winds are expected to increase again to advisory and possibly warning levels late tonight through Friday night. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 21, 3:33 AM HST, 2 minutes earlier.
Area forecast discussion, Dec 21, 3:33 AM HST, 2 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 333 AM HST Thu Dec 21 2017 .SYNOPSIS... A deepening upper trough over the islands will maintain the potential for heavy rainfall across Maui county and the Big Island today, while also introducing strong winds to the highest summits. Cooler and drier air already over Kauai and Oahu will push southeastward down the state behind a weakening cold front later today. The threat of heavy rainfall will diminish tonight and Friday as the upper trough departs. Locally breezy northeast trade winds will continue into the weekend, with an increase in windward showers expected Friday night and Saturday. Lighter winds and drier weather are expected Sunday and Christmas day, although another front may bring increased showers by Tuesday. && .DISCUSSION... The airmass contrast between Kauai and the Big Island is rather startling this morning. The overnight Lihue sounding shows a dry airmass, with less than 0.6 inches of PW and a strong inversion base near 5300 feet. The overnight Hilo sounding shows a saturated airmass, with 1.7 inches of PW and no inversion. A slow moving cold front across the Big Island separates these two airmasses. A sharp upper trough over the islands has an axis extending northeast to southwest across the Kaiwi Channel, neatly marking the western edge of overcast layered clouds affecting the eastern half of the main island chain. Radar shows that most of the localized heavy convective rainfall across the state has become more stratiform and light to moderate overnight, with snowfall still likely occurring at the Big Island Summits. With the arrival of the ascending limb of the subtropical jetstream along the eastern flank of the upper trough, winds at the Big Island summits have easily exceeded High Wind Warning criteria. We have chosen to issue a High Wind Warning (NPW) for the Big Island summits along with an extension of the Winter Storm Warning (WSW), instead of simply issuing a Blizzard Warning, to allow the next shift to simply drop the WSW later today if needed without affecting the NPW, which will likely last much longer. Rainfall diminished overall since last evening, but the threat of flash flooding persists due to the proximity of the deepening upper trough. Cool northerly to northeasterly flow across Kauai and Oahu is spreading southeastward and is expected to reach all of the islands by late today. Models show the trough axis will pass east of the Big island this evening, cutting off the flash flood threat. An extended Flash Flood Watch for Maui county and the Big Island will expire at 6 pm HST today. Locally breezy north to northeast winds will continue to fill in behind the cold front as it progresses southeastward. Lingering low clouds and showers will favor north facing slopes and coasts following the passage of the front, with drier conditions gradually developing as the upper trough moves east of the area tonight and Friday. Models show cool and relatively dry northeast winds will continue into the weekend, supported by high pressure to the northwest of the islands. This flow will likely send increased low-level moisture (associated with a dissipating frontal boundary) over the islands Friday night into Saturday, fueling an increase in clouds and light showers along north and east facing coasts and slopes. As a weak ridge aloft will be over the islands at that time, a repeat of the heavy rain associated with current front is not expected. Showers are expected to decrease in coverage from late this weekend into early next week, with winds diminishing into Monday as another front approaching from the northwest shunts the surface ridge over the islands. Christmas day weather currently looks to be fairly nice, with light winds and mostly dry weather. The approaching front however could bring increasing shower chances by Tuesday. && .AVIATION... The remnants of a cold front are moving past the Big Island this morning, while an upper level trough over the islands will enhance shower activity. Upper level winds with this trough and the jet stream will continue to produce moderate turbulence aloft. Showers will slowly diminish and MVFR cloud ceilings will lift this morning as drier air sweeps in from the west. Moderate north to northeasterly winds today will bring a return to a more typical VFR trade wind weather pattern with scattered showers lingering over mountain areas and north through east slopes. AIRMET Sierra remains in effect for Tempo Mountain Obscuration over Oahu, Molokai, Maui and the Big Island this morning. These AIRMETs will likely be canceled later this morning as the dry air moves into the state. AIRMET Tango remains in effect for upper level moderate turbulence between FL100 and FL300. AIRMET Zulu remains in effect for light rime icing between FL100 and FL200. && .MARINE... The front is difficult to locate amongst the clouds. Furthermore, northerly winds have advanced ahead of the actual front. But radar and land observations puts the front over the Big Island this early Thursday morning. It is forecast to move east of the Big Island by this evening. Accompanying the front will be a slight chance of a thunderstorm, especially over the waters around the Big Island. Some of the thunderstorms may become sufficiently organized to produce hazardous wind gusts. Wind-wise, a north to northeast wind flow will persist into the weekend at mainly moderate strength. This flow may ease up slightly over the weekend. There will be a series of fronts threatening the islands over the weekend. The most significant is forecast to stall just west of Kauai Monday morning. A stronger front follows in on Tuesday night. A Small Craft Advisory (SCA) is in effect for most of the local waters for elevated seas associated with the north swell. This swell should be peaking later this morning, followed by a gradual decline through Friday. Although the SCA is set to canceled at 6 pm this evening, there is the possibility it will be extended through tonight. Since the north swell is running 2 to 4 feet above Wave Watch guidance, the seas are a foot or two higher, to to 12 feet. And so, it may take a little longer for the seas to fall below SCA threshold of 10 feet. An SCA may be needed Saturday night due to the arrival of a moderate NNW swell. A significant NNW swell is expected to reach our north and west facing shores Tuesday night and Wednesday, warranting at least a high surf advisory and a SCA. This north swell has brought on a high surf advisory for the north and also east facing shores with a northern exposure, This advisory is good to until 6 pm HST this evening, with a slight chance of an extension through tonight. Lastly, a marine weather statement has been issued for the north facing harbor on the island of Maui and the Big Island, such as Kahului and Hilo, respectively. As noted above, this north swell is running a few feet higher, and this may pose a problem for vessels entering and leaving these harbors. Light to moderate wave action can be expected in the harbors, along with waves breaking at harbor entrances. Conditions should ease through this afternoon and evening. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening for Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana- Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala-Big Island North and East. Flash Flood Watch through this afternoon for Molokai-Lanai- Kahoolawe-Maui-Kona-South Big Island-Big Island North and East- Kohala-Big Island Interior. High Wind Warning until 6 AM HST Friday for Big Island Summits. Winter Storm Warning until 6 PM HST this evening for Big Island Summits. Small Craft Advisory until 6 PM HST this evening for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters-Big Island Windward Waters. Small Craft Advisory until 6 PM HST this evening for Alenuihaha Channel. && DISCUSSION...Powell AVIATION...Bohlin MARINE...Lau
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:47 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 20, 4:21 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 20, 5:35 PM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Dec 20, 9:15 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 20, 10:21 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 21, 1:59 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
High Wind Warnings in Hawaii, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.